Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 44, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2017, 11:06 AM PDT for San Bernardino County, California; Clark County, Nevada; Mohave County, Arizona. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2017, 11:06 AM PDT (18:06 UTC)
- Expired
- Jul 25, 2017, 5:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 11:39 AM PDT | FLASH FLOOD | 9 Sse Wikieup, AZ | SIGNAL ROAD CLOSED DUE TO FLASH FLOODING. |
| Jul 25, 2:04 PM PDT | FLASH FLOOD | 6 Ene Hualapai Peak, AZ | BLAKE RANCH ROAD CLOSED BETWEEN I-40 AND US 93 DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 6.1 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted.
884
WGUS55 KVEF 251806
FFWVEF
AZC015-CAC071-NVC003-260000-
/O.NEW.KVEF.FF.W.0044.170725T1806Z-170726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1106 AM PDT TUE JUL 25 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Southwestern Mohave County in northwestern Arizona...
Eastern San Bernardino County in southern California...
South central Clark County in southern Nevada...
* Until 500 PM PDT/500 PM MST/
* At 1105 AM PDT/1105 AM MST/, Doppler radar and automated rain
gauges indicated thunderstorms producing heavy rain across the
warned area. Flash flooding is expected to begin shortly as
thunderstorms become more develop and work in from the north
across the area.
* Some locations that will experience flooding include...
Bullhead City, Kingman, Laughlin, Mitchell Caverns, Yucca, Highway
95 At Mile Marker 29, Topock, Wikieup, Cima, Katherine Landing,
Needles, Oatman, Mid Hills Campground, Mojave Ranch Estates, Black
Canyon Equestrian Campground, Diamond M Ranch, Big Bend Rec Area,
Highway 95 And I-40, Golden Valley and Dw Ranch Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3436 11558 3527 11555 3554 11528 3523 11491
3534 11333 3459 11334 3457 11378 3467 11440
3438 11436
$$
STEELE3 follow-up statements
693
WGUS75 KVEF 251953
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
1253 PM PDT TUE JUL 25 2017
AZC015-CAC071-NVC003-260000-
/O.CON.KVEF.FF.W.0044.000000T0000Z-170726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-San Bernardino CA-Clark NV-
1253 PM PDT TUE JUL 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT/500 PM
MST/ FOR SOUTHWESTERN MOHAVE...EASTERN SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES...
At 1245 PM PDT/1245 PM MST/, Doppler radar and automated rain gauges
indicated thunderstorms producing heavy rain over the warned area.
In California, the most intense storms were scattered across the
Mojave Preserve and Chemehuevi Mountains. In Arizona, from Yucca
northeastward to Valentine, with an extensive area of light to
moderate rain north of that line.
Some locations that will experience flooding include...
In California: Highway 95 north of Needles, Nipton Road, Ivanpah
Road, Morningstar Mine Road, Goffs Road, and National Trails
Highway. In Arizona: Hackberry Road, DW Ranch Road, and
Oatman-Topock Highway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3436 11558 3527 11555 3554 11528 3523 11491
3534 11333 3459 11334 3457 11378 3467 11440
3438 11436
$$
STEELE213
WGUS75 KVEF 252259
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
359 PM PDT TUE JUL 25 2017
AZC015-252307-
/O.CAN.KVEF.FF.W.0044.000000T0000Z-170726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
359 PM PDT TUE JUL 25 2017
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN MOHAVE COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures. The area remains in a Flash Flood
Watch and additional rain is possible. Additionally, runoff from
distant rainfall may impact Sacramento Wash.
LAT...LON 3436 11558 3527 11555 3554 11528 3523 11491
3525 11458 3514 11457 3510 11465 3507 11460
3503 11464 3487 11464 3483 11458 3477 11456
3471 11447 3461 11443 3459 11444 3453 11438
3446 11439 3445 11437 3438 11436
$$
CAC071-NVC003-260000-
/O.CON.KVEF.FF.W.0044.000000T0000Z-170726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
359 PM PDT TUE JUL 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 PM PDT FOR
EASTERN SAN BERNARDINO AND SOUTH CENTRAL CLARK COUNTIES...
At 357 PM PDT, Doppler radar continued to indicate thunderstorm in
the Providence mountains in the Mojave Preserve. Additionally,
runoff from earlier heavy rain will likely impact the Piute Wash.
Some locations that will experience flooding include...
Bullhead City, Laughlin, Highway 95 At Mile Marker 29, Mitchell
Caverns, Cima, Needles, Mid Hills Campground, Nipton, Black Canyon
Equestrian Campground, Big Bend Rec Area, Highway 95 And I-40, Hole
In The Wall Campground and Essex.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3436 11558 3527 11555 3554 11528 3523 11491
3525 11458 3514 11457 3510 11465 3507 11460
3503 11464 3487 11464 3483 11458 3477 11456
3471 11447 3461 11443 3459 11444 3453 11438
3446 11439 3445 11437 3438 11436
$$
STEELE906
WGUS75 KVEF 252357
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
457 PM PDT TUE JUL 25 2017
CAC071-NVC003-260006-
/O.EXP.KVEF.FF.W.0044.000000T0000Z-170726T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Clark NV-
457 PM PDT TUE JUL 25 2017
...THE FLASH FLOOD WARNING FOR EASTERN SAN BERNARDINO AND SOUTH
CENTRAL CLARK COUNTIES WILL EXPIRE AT 500 PM PDT...
Heavy rain had ended over much of the Mojave Preserve, so the flash
flood warning will be allowed to expire. Some secondary roads in the
preserve may be impassable. If you encounter a flooded road, turn
around and find another route.
LAT...LON 3436 11558 3527 11555 3554 11528 3523 11491
3525 11458 3514 11457 3510 11465 3507 11460
3503 11464 3487 11464 3483 11458 3477 11456
3471 11447 3461 11443 3459 11444 3453 11438
3446 11439 3445 11437 3438 11436
$$
MorganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:00 AM PDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 25, 10:00 AM PDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 1000 AM PDT Tue Jul 25 2017 .SYNOPSIS...Another day of fairly widespread showers and thunderstorms is expected today. Any storms will be capable of producing flash flooding and strong winds. Gradually drying conditions are expected Wednesday through Friday with temperatures warming back to above normal. Another uptick in moisture is expected this weekend into early next week. && .MESOSCALE DISCUSSION...Convective complex responsible for widespread heavy precipitation overnight is gradually decaying this morning as large scale forcing supporting it weakens and shifts east. In the meantime, heaviest precip is concentrated from Searchlight arcing eastward towards Peach Springs and Colorado City. Trend the next few hours should be for the precipitation shield in Northern Mohave county to decay and shift east while a band of moderate to heavy showers lingers across southern Clark and central Mohave counties. Additional scattered activity is likely further west this afternoon and along the Spring Mountains as sunshine aids in destabilization. However, storms may have a hard time organizing due to increasing subsidence through the afternoon hours and lingering rain cooled air across the eastern third of the forecast area. Expect the flash flood threat to become more isolated later in the day, but still possible given the very moisture rich airmass in place. -Outler- && .SHORT TERM...Today through Wednesday Night. Showers and thunderstorms have persisted through the night, mainly over northern Clark, northern Mohave, and southern Lincoln counties. This activity has been courtesy of upper level divergence associated with a jet streak extending from the Bay Area across the Great Basin as well as a PV anomaly moving north through Mohave County. Both of these features should combine to push the centroid of activity from northeast Clark County eastward across northern Mohave County through the morning. Just as that convection moves out of the area, more general daytime convection is expected to fire late this morning/early afternoon. Only weakly aided by upper level divergence associated with the aforementioned jet, this activity will be primarily orographically/diurnally driven. Therefore storms will taper off more rapidly during the evening hours (except perhaps over the far northern reaches of the forecast area where stronger divergence will exist). Current RAP/HRRR analyses indicate an axis of significant instability extending from near Lake Havasu City north to Lake Mead, then curving west toward Tonopah. This is a bit further south than previously expected and both models indicate convection firing across the southern reaches of that axis by late morning. PW values are still in the 1.5-2.0" range in those areas, and the 1.0" line extends north to Tonopah. This means that any storms that do form will be capable of Flash Flooding. As a result I opted to expand the Flash Flood Watch back south to include southern Mohave County and the Colorado River Valley. Areas that are experiencing storms early this morning (see first paragraph) will see lower (but non-zero) odds of significant thunderstorm activity later this afternoon. A secondary weak axis of instability will develop near Twentynine Palms, but overall coverage should be more isolated. Drying conditions are expected Wednesday, with storms being diurnally driven once again. The best chances will extend from the Spring/Sheep ranges north across the southern Great Basin. Chances will also exist over the high terrain of Mohave and Inyo counties. && .LONG TERM...Thursday through Monday Much quieter weather is expected for the end of the week into the weekend as high pressure works is way back over the area. A significant upper level ridge sets up over us, with increasing model agreement with the high being centered further west and that it will dry out for a few days. Decreased precip chances for Thursday afternoon from previous forecast. Heights will be increasing and with limited moisture, think precipitation activity will be isolated. Generally dry weather will continue on Friday before chances for precipitation return to the forecast. Models are not in an kind of agreement on the next push of moisture and how that will translate to shower and thunderstorm development. Some of the models bring in higher PWATs and theta-e values by Saturday afternoon, while others hold off until Sunday night. Favored the slower/drier solutions since models tend to bring in moisture too quickly. This would introduce showers and storm chances to Mohave County Saturday evening...and brings chance precipitation to the entire area by Sunday afternoon. Didnt make much in the way of chances after 18Z Sunday as confidence is too low, with general chance for precip across the entire area each day. Without a key feature to focus on for lift, it will be hard to determine where things will get active. The other thing to watch will be temperatures. Set up Friday and Saturday (and maybe Sunday depending on how quickly moisture returns to the region) is favorable for warmer than normal temperatures. 850- 700mb temperatures jump into the 30s on many of the longer term models- up from the middle 20s off this evening's sounding. A lot will depend on how quickly moisture and precip returns, which will make or break temps. Current model guidance isn't too impressive with high temperatures this weekend, and it will not be anything similar to the heatwave we saw in June, but anyone with outdoor plans Friday through Sunday should be prepared for the heat as above normal temperatures look likely. Temperatures will cool off with the wave of moisture pushing into the region. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region again today with any storm capable of producing very heavy rainfall. Conditions will gradually dry out later this week, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. Another uptick in monsoon moisture is expected to arrive sometime this weekend. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Low confidence forecast for today as shower and thunderstorm activity continues. Currently have showers developing just to the north of the Valley, extending south into eastern parts of Las Vegas. Expect this first round of precipitation to continue the next few hours before it gets shoved eastward away from the LAS area. In addition to the precipitation, an outflow boundary developed and shifted southward through the airspace, veering winds to N-NE with gusts to around 15kts. This should also last about 2 or 3 hours at VGT and LAS before winds go variable again. After a brief lull this morning, more scattered shower and thunderstorms may develop this afternoon. Hard to say if things will get going in the Valley as the current precip may decrease redevelopment later today, however confident enough to keep it in the TAF forecast. If the Valley were to see more showers and storms, the most likely time period would be between 20Z-00Z. After 00Z, will need to watch if storms continue or quickly die off as models show both solutions. Anything that does develop has the potential to produce heavy rain, with lower ceilings below 100kft as well. Low confidence in the wind forecast for this afternoon too, as wind direction will depend on precipitation redevelopment. Current TAF forecast would be without the influence of storms. Quieter and drier conditions should return by late Wednesday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are again possible this afternoon, with the better chances over northwest AZ and southern NV. Will need to watch development and wind directions, especially in southern CA into the Colorado River Valley. .SPOTTER INFORMATION STATEMENT...Thunderstorms capable of strong winds and flash flooding are possible once again today. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Wolcott LONG TERM/AVIATION........Allen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
In the hours before
Local storm report, Jul 25, 9:07 AM PDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 AM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0813 AM FLASH FLOOD 3 NNW CENTENNIAL HILLS 36.33N 115.31W
07/25/2017 CLARK NV DEPT OF HIGHWAYS
US 95 CLOSED DUE TO FLOODING NEAR THE
INTERSECTION OF KYLE CANYON ROAD.
0756 AM FLASH FLOOD 3 N CENTENNIAL HILLS 36.33N 115.29W
07/25/2017 CLARK NV AMATEUR RADIO
STREETS IN THE ELK RIDGE SUBDIVISION ARE
FLOODED WITH RUNNING WATER 1.5 TO 2 FEET
DEEP. STREETS FLOODED INCLUDE EL CAPITAN LOG
CABIN OHARE AND SKYE CANYON.
0751 AM FLASH FLOOD 1 NE LOGANDALE 36.61N 114.47W
07/25/2017 CLARK NV FIRE DEPT/RESCUE
INTERSECTION OF LYMAN STREET AND BERT CIRCLE
REPORTED AS FLOODED. ROAD CLOSED.
&&Local storm report, Jul 25, 9:39 AM PDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
939 AM PDT TUE JUL 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 AM FLASH FLOOD COLORADO CITY 36.99N 112.98W
07/25/2017 MOHAVE AZ TRAINED SPOTTER
SPOTTER REPORTED AN ESTIMATED 3"-4" OF
FLOWING WATER DOWN JOHNSON AVE. IN COLORADO
CITY, AZ.
0911 AM FLASH FLOOD 8 ENE WILLOW BEACH 35.90N 114.51W
07/25/2017 MOHAVE AZ PUBLIC
FLASH FLOOD HAS CLOSED TEMPLE BAR ROAD.
THERE IS A VEHICLE TRAPPED BETWEEN TWO
FLOODED SEGMENTS. WATER IS RUNNING TO
RAPIDLY TO CROSS.
0800 AM FLASH FLOOD 2 E WILLOW BEACH 35.87N 114.62W
07/25/2017 MOHAVE AZ PARK/FOREST SRVC
WILLOW BEACH ROAD IS CLOSED DUE TO FLASH
FLOODING THAT OCCURRED EARLIER THIS MORNING.
ROAD DAMAGE IS SO EXTENSIVE IT IS EXPECTED
TO TAKE DAYS TO FIX.
&&The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:30 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 6:54 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 7:40 PM PDT | Flash Flood Warning | VEF | San Bernardino | 2 hr |
| Jul 24, 11:59 PM PDT | Flash Flood Watch | VEF | San Bernardino | 20 hr |
| Jul 25, 11:39 AM PDT | Flash Flood Warning | VEF | Inyo | 3 hr |
| Jul 25, 1:28 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 25, 4:07 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Jul 24, 5:39 PM PDT | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 24, 7:13 PM PDT | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 24, 9:34 PM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 25, 12:43 AM PDT | Areal Flood Advisory | VEF | Lincoln | 4 hr |
| Jul 25, 2:15 AM PDT | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 25, 4:54 AM PDT | Flash Flood Warning | VEF | Clark | 6 hr |
| Jul 25, 5:42 AM PDT | Flash Flood Warning | VEF | Lincoln | 10 hr |
| Jul 25, 6:55 AM PDT | Flash Flood Warning | VEF | Clark | 5 hr |
| Jul 25, 8:06 AM PDT | Flash Flood Warning | VEF | Clark | 8 hr |
| Jul 25, 10:28 AM PDT | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 25, 10:47 AM PDT | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 25, 1:57 PM PDT | Areal Flood Advisory | VEF | Esmeralda | 4 hr |
| Jul 25, 2:57 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 25, 4:23 PM PDT | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 24, 6:14 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 7:30 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 8:40 PM PDT | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 25, 4:21 PM PDT | Areal Flood Warning | VEF | Mohave | 12 hr |
Nearby
Flash Flood Warnings in California, 2017Flash Flood Warnings in Nevada, 2017Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.